Statins side effects: The seven gastrointestinal symptoms that can be caused by the drug
Leading cardiologist says there are concerns over statins
When you subscribe we will use the information you provide to send you these newsletters. Sometimes they’ll include recommendations for other related newsletters or services we offer. Our Privacy Notice explains more about how we use your data, and your rights. You can unsubscribe at any time.
Statins are effective at lowering cholesterol and protecting against a heart attack and stroke, although they may lead to side effects for some people including these seven gastrointestinal issues.
Seven gastrointestinal side effects of statin use you need to know according to WebMD include:
- Abdominal pain
One of the most common side effects is flatulence or excessive gas, which occurs in up to 5 percent of patients taking statins, said Dr Mark Babyatsky.
He continued: “It may help to reduce other sources of extra gas by drinking fewer carbonated beverages and eating smaller portions of food more slowly to reduce swallowed air.
“In addition, taking over-the-counter digestive aids containing simethicone, such as Mylicon, Maalox, or Myalanta may help.
“Activated charcoal also absorbs excess gas and can be taken in a form that is coated with simethicone.”
Vitamin B12 deficiency: Two signs on your face [INSIGHT]
Prostate cancer warning: The sexual symptom [TIPS]
Statins side effects: Fruits to avoid [ADVICE]
In a study published in the US National Library of Medicine National Institutes of Health, possible association between statin use and bowel dysmotility was investigated.
The study noted: “Although generally well-tolerated side effects from this class of drug have been noted to include liver dysfunction, renal failure and myopathy.
“Statins are also known to effect nitric oxide levels through upregulation of nitric oxide synthase.”
The study presented a case of a 70-year-old gentleman who was admitted 14 times in six years following recurrent episodes of abdominal discomfort and a persistent sensation that he was unable to open his bowels fully.
Following the discontinuation of the medication, the patient’s symptoms markedly improved and he was able to open his bowels daily with no discomfort.
There had been no change in lifestyle, or any other treatment administered during this period.
Unfortunately following the admission into hospital for investigation of weakness, he was inadvertently restarted on a statin.
Unfortunately, his symptoms reoccurred, and abdominal radiographs confirmed dilated loops of large bowel.
According to the Mayo Clinic, remedies to help with statin side effects include:
- Take a brief break from statin therapy
- Switch to another statin drug
- Change your dose
- Take it easy when exercising
- Consider other cholesterol-lowering medications
- Try coenzyme Q10 supplements
Source: Read Full Article